California, 2003

Lightning Strike in California, August 24, 2003

August 24, 2003 · NWS SGX · 1 event in 1 county or zone

Lightning associated with pre-dawn thunderstorms struck a house, setting the roof afire and a palm tree. Wind gusts to 34 mph and heavy rain were also observed, which led to minor urban flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Lightning associated with pre-dawn thunderstorms struck a house, setting the roof afire and a palm tree. Wind gusts to 34 mph and heavy rain were also observed, which led to minor urban flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 24, 2:30 AM PST, 3 hours earlier.

Area forecast discussion, Aug 24, 2:30 AM PST, 3 hours before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PDT SUN AUG 24 2003

.SYNOPSIS...MONSOONAL MOISTURE FROM THE SOUTHEAST WILL BRING AN
INCREASING CHANCE OF SHOWERS OR THUNDERSTORMS THE NEXT FEW
DAYS...REACHING AREAS WEST OF THE MOUNTAINS AT TIMES. DRIER
SOUTHWEST FLOW WILL RETURN THE LATTER HALF OF THE WEEK.

.DISCUSSION...MONSOONAL MSTR IS STREAMING INTO SW CA FROM THE
SOUTHEAST AS HIGH PRESSURE BUILDS NR THE FOUR CORNERS TURNING MID
LVL FLOW TO THE SOUTHEAST TODAY AND TO THE EAST TONIGHT THROUGH
MONDAY NIGHT. POPS WERE ADDED TO THE NORTHEAST HALF OF THE FORECAST
AREA THIS MORNING AS THUNDERSTORMS HAVE BEEN DEVELOPING IN THE ERN
HALF OF IMPERIAL COUNTY THE PAST FEW HOURS AS THE MSTR SPREADS IN FM
THE SOUTHEAST AND HAVE JUST START TO FIRE FM THE MTNS AND DESERTS
OF WRN RIVERSIDE COUNTY NORTHEASTWARD INTO SBD COUNTY ALG THE
INTERFACE BETWEEN DRIER AIR TO THE NW AND INCRG MONSOONAL MSTR TO
THE SOUTHEAST. THUNDERSTORMS OR SHOWERS COULD MOVE WEST OF THE MTNS
AT TIMES...ESPECIALLY THIS AFTERNOON INTO MON NIGHT. CURRENT TRENDS
OF INCRG CONVECTION INTO MONDAY LOOK REASONABLE. TROUGH OF LOW
PRESSURE DEVELOPING OVR THE ERN PAC SHOULD BEGIN TO RETURN
DRIER SWLY OR WLY FLOW AROUND THE MIDDLE OF THE WEEK.

SAN...NONE.
Hazardous weather outlook, Aug 24, 5:00 AM PST, 30 minutes before
CAZ042-043-048-050-055>058-060>062-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS.
THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...
STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS MONDAY
THROUGH WEDNESDAY. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE
BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY THROUGH TUESDAY.

The radar

The San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Riverside

When
August 24, 5:30 AM PST to 7:45 AM PST
Where
Riverside County, Sage
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369456.